01-10-19 Should you discontinue N-acetylcysteine if facial swelling and rash occur following the loading dose?

Toxicology Question of the Week

January 10, 2019

Should you discontinue N-acetylcysteine if facial swelling and rash occur following the loading dose?

This patient was treated with N-acetylcysteine (N-ac) as her APAP concentration was above the nomogram treatment line.  Following the loading dose, the patient developed facial flushing and swelling as well as a rash on her neck. She received N-ac for 101 hours due to rising transaminases.  Six hours after the N-ac was discontinued, symptoms resolved.

Facial flushing and swelling with rash is an adverse drug reaction (ADR) which has been reported in 7-25% of both pediatric and adult patients receiving IV N-ac.   Three percent of rashes are pruritic.  There is no need to stop the N-ac if the patient has only a skin reaction.  Obviously if bronchospasm, hypotension or other symptoms occur, N-ac should be stopped immediately and treatment for an allergic reaction/anaphylaxis initiated.

I am interested in any questions you would like answered in the Question of the Week.  Please email me with any suggestion at donna.seger@vanderbilt.edu

Donna Seger, MD

Executive Director

Tennessee Poison Center

www.tnpoisoncenter.org

Poison Help Hotline: 1-800-222-1222

The Question of the Week is available on our website: www.tnpoisoncenter.org